Blood o' rama after injecting

I had a weird thing happen this morning when I injected my Abasaglar.

As I was injecting, everything seemed fine, but after I pulled the needle out a lot of blood pooled up. A lot.

This happens once in a while and usually I bruise a bit after (I bruise really easily), but this one was different.

Not only did it pool outside my skin, but it also collected under my skin. I could see the blood forming under my skin near where I’d injected. My skin felt quite hard and raised where the blood was, about the diameter of a dime and the thickness of a quarter. I rubbed it very gently and slowly the blood that had collected under my skin came out. There is still a bit of bruise-like colouring and it’s a bit firm and raised, but not nearly as firm or raised as it was this morning.

I’m on MDI. I use BD 5mm needles. I do two basal injections a day and 3 bolus injections a day. I inject basal in my thighs and bolus in my belly and I rotate sites a bit (even days right thigh/belly, odd days left thigh/belly). I don’t think I overuse sites, but I don’t keep careful track. I was diagnosed in August 2021, so I’ve only got just over a year of injections, so I don’t think I’ve been in the game long enough to develop scar tissue (or have I?).

It’s normal for me to bleed a bit after injecting (this is something I’ve been meaning to ask about, but probably better as a separate thread) but today was unusual even for me. I’m not worried about it, it was just strange.

Has anyone had something like this happen? Any ideas of how to avoid it? Or is it (literally) hit (the vein) and miss?

5 Likes

You just nicked the vein. The bruise is the blood that came out under the skin and collected there.

Not really a big concern. If you inject enough it’s just bound to happen on occasion.

The medical term is haematoma.

6 Likes

Thanks. I nick a lot of veins. Like, almost every injection. :rofl: This one was just a bit of a bullseye.

Is there any way to avoid bleeding when injecting? Shorter needles? Longer needles? More pressure? Less pressure? Different locations? I get regular bleeding from both my belly and my thighs.

I often had insulin leakage (without blood) when I injected when I was first diagnosed, but since holding the needle in place for 20 seconds (I was taught 10 seconds was enough), I have a lot less insulin leakage, but blood more often.

5 Likes

Veins and capillaries are all over. You can try to eyeball it and look for them, but it just happens sometimes.

If you have some areas with more fat you can do those without as much chance of hitting a vein or capillary. Butt cheeks are usually pretty safe. But that’s somewhat awkward to do in a restaurant. :joy:

7 Likes

Sorry for this, Finn, “He’s so vein he probably things this is about him!” Apologies to Carly Simon as well. :blush:

5 Likes

I can see that in my twisted mind, sorry I can’t share, it might cause offense, or not.

4 Likes

@Eric Yes! Yes! More butt cheeks at restaurants!!! :joy::movie_camera::kissing_heart:

6 Likes

@Finn Sorry you’re having the problem and I didn’t mean to make light of the issue with the “butt cheeks” comment to @Eric! I’m pretty sure all of us doing injections regularly, or even with pods, G6s, or cannulas in general, have had it happen. I know my first experience caused just a “tad” (that’s about 500K miles in space terms) of anxiety! You seem to be the “fortunate” one that has it frequently! Perhaps you have more “surface” level veins than the rest of us or have extremely little fat tissue. I can see it now, @finn out for evening with friends, “Hey, watch this!” Seriously, I hope you can overcome the issue with one of the recommendations here on FUD. When on MDI, I used 4mm BD Nano 2nd Gen ultra fine needles (32 gauge); they were the first ones I got at diagnosis from Wegmans, found they worked well, with the least discomfort of others received, so I asked the doc to prescribe them by name. I know there are other here that use various others and even a few that do IM injects. Please share if you find something that works out well for others to benefit from!

4 Likes

Hi @Finn , as other folks have been saying, it just seems to happen from time to time. I also bruise easily. If it’s a concern you can have your coagulation factors assessed. I did, but they were normal, so I conclude this is just a hazard of breaking your skin several times a day.

I had large (dime- to quarter-sized) hematomas on my thigh and abdomen twice. Each time I would have sworn I wasn’t anywhere near a visible vein. The only tip I have is that if you pinch to inject, don’t do it too hard. Use a light grip and only bring up as much fat as needed to get the shot.

6 Likes

I think that is realistically all you can do. I am assuming you are thin, which seems to make things more difficult both from injections to sensors.

5 Likes

I think it’s more “hit the arteriole/venule and miss”. Unless you go right up to the top of your inside thigh I don’t think there are any veins near the surface.

For me I was doing MDI/SDI for over 40 years and I’m pretty sure it happened a lot less than 40 times, but it certainly did happen a few times. These days I’d suspect that the insulin had all come out with the blood, but back in those days I’d done my duty so I continued on regardless.

2 Likes

Thanks for the tips, everyone.

I think I’ve just got more surface veins. I can see some through my skin on my thighs and I try to avoid them, but some are stealthy.

I’ve been experimenting with different techniques and found that pinching less results in less blood. I was taught to pinch when I inject and after a year of pinching, it’s a tough habit to break.

Next up on the agenda: not coughing before I inject. Seriously, why do I alway need to give an unproductive cough right before injecting? I know there’s no point to it and I know I do it every time, I don’t feel the need to cough or have a tickle in my throat - I just always cough before injecting. It’s like a ‘tell’ that I’m aware of, but can’t help doing every time.

4 Likes

After a month of having less blood in general after injecting, I got another gusher last night. :rofl: This time on my belly.

Again, I’m not worried and it didn’t hurt, it’s just annoying. Especially when it’s with a newly opened pen, so I need to be sure the blood on the tip of the needle didn’t backfill into the cartridge (while simultaneously making sure my gushing blood doesn’t flow down to my clothes or seat :grimacing:), which has happened a few times. Luckily I got the needle off before that happened this time.

One thought I’d had with this bloody injection thing…

In November, my endo talked to me about getting a pump. She caught me off guard so I wasn’t ready with questions, but if I’m bleeding quite frequently with MDI, would that be an issue with pumps and cannulas/needles?

We have never had a gusher with the Omnipod. The only gushers we’ve experienced have been with the CGM insertions. We’ve been using the pods for…5 years or so now? So hard to believe that much time has passed!

1 Like

@Finn I’m not sure it would “not” be a problem, as I don’t frequently have the same issue you describe. However, I used to have a “bleeder” once in a while with MDI and once in while still have it with both Dexcom and Omnipod Dash’s, sometimes it’s just a slight amount, sometimes it takes Kleenex/bathroom tissue applied with a bit of pressure (I notice it more with G6, than the pod, probably because you directly see the inject site on removing the G6 applicator. A couple of times (when I first started with them), I removed the offending G6 or pod (I don’t do that anymore, it always stops after a minute or two). Of late, I’ve only noticed it after taking a shower and have the patch stained or dis-coloring the tissue I usually use to “dry out” the patch of either the G6 or pod (I tell myself it helps them stay on if I do this). All this said, it may be something worth trying as I still like pods…they avoid the need to carry pens everywhere and my control’s been much better than with MDI. If you try it, let us know if it works better for you!

2 Likes

@Finn

I can’t claim this hint, but someone on FUD suggested using ice over the small area you are going to inject into, to reduce the risk of bleeding. I’ve never tried it, but thought it was an idea that might work. (I was previously on a blood thinner after surgery and was having some bleeding with MDI.)

1 Like

Thanks for the tip @Jan.

The bleeding isn’t regular now that I’ve changed my techniques and this is only the third time in 1.5 years I’ve had a big bleeder like this, but I’ll keep this in mind in case it becomes more of an issue.

2 Likes